Idaho, 2014High Wind in Idaho, March 17 to 18, 2014
March 17 to 18, 2014 · NWS BOI · 3 events in 3 counties and zones
A powerful cold front raced through Southwest and South Central Idaho on the 17th with numerous reports of damage and power outages.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front raced through Southwest and South Central Idaho on the 17th with numerous reports of damage and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 16, 7:51 PM MST, 6 hours 9 minutes earlier.
Area forecast discussion, Mar 16, 7:51 PM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
851 PM MDT SUN MAR 16 2014
.DISCUSSION...COLD FRONT IS SITUATED JUST OFFSHORE AND IS STILL
ON TRACK TO MOVE RAPIDLY THROUGH THE AREA MONDAY MORNING...
ACCOMPANIED BY VERY WINDY CONDITIONS...COLDER TEMPERATURES...AND
FALLING SNOW LEVELS. THE MAIN IMPACT WILL BE FROM THE
WINDS...ESPECIALLY IN THE WESTERN MAGIC VALLEY AND SOUTHERN TWIN
FALLS COUNTY WHERE A HIGH WIND WARNING IS IN EFFECT. THE
REMAINDER OF SW IDAHO AND PORTIONS OF SE OREGON FROM THE TREASURE
VALLEY TO THE NEVADA BORDER WILL EXPERIENCE ADVISORY LEVEL WINDS.
SEE THE LATEST WEATHER MESSAGE...BOINPWBOI...FOR DETAILS.
TEMPERATURES MONDAY WILL BE 15-25 DEGREES COLDER THAN TODAY.
SHOWERS WILL BE MAINLY CONFINED TO THE HIGHER TERRAIN WITH SNOW
LEVELS FALLING TO AROUND 3000 FEET BY AFTERNOON. WILL MAKE SOME
ADJUSTMENTS TO WINDS MONDAY...OTHERWISE FORECAST IS ON TRACK.
&&
.AVIATION...VFR. INCREASING MID AND HIGH LEVEL CLOUDS TONIGHT
AHEAD OF A COLD FRONT FOR MONDAY MORNING. COLD FRONT WILL REACH
KBNO AND KBKE AROUND 09Z THEN KBOI AROUND 12Z AND THEN KTWF AND
KJER AROUND 14Z. SCATTERED SHOWERS WILL ACCOMPANY THE FRONTAL
PASSAGE THOUGH LITTLE PRECIPITATION IS EXPECTED IN THE VALLEYS.
SURFACE WINDS SE-SW 5-15KT TONIGHT. WINDS INCREASING AFTER
MIDNIGHT BECOMING WESTERLY 20- 30 KTS WITH GUSTS TO 40 KTS.
WESTERN MAGIC VALLEY WILL SEE SLIGHTLY HIGHER WINDS 25-35 KTS WITH
GUSTS TO 45 KTS EARLY MONDAY AFTERNOON. WINDS ALOFT AT 10K FEET
MSL...WSW AROUND 50KT.
&&
.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...DEVELOPING COLD FRONT HAS
CROSSED NEAR SHORE WATERS OFF THE WASHINGTON COAST. AS OF 2 PM
FRONT HAD PASSED A PAIR OF BUOYS WITH GUSTY NORTH WINDS...ON THE
LEADING EDGE OF A BAROCLINIC LEAF CLOUD AS SEEN ON SATELLITE
IMAGERY. AHEAD OF THE FRONT...MILD SOUTHWEST WINDS 15 TO 25 MPH
/EXCEPT 32MPH AT ROME/ BROUGHT SOUTHEAST OREGON TEMPERATURES INTO
THE 60S /AND 71 AT ROME/ AND INTO THE 50S AND 60S ACROSS SW IDAHO.
PWAT IS LIMITED TO ONLY 30-40 PERCENT OF NORMAL AND FRONT WILL BE
FAST MOVING SO QPF IS LOW AND HIGHEST POPS ARE WITH HIGHEST
TERRAIN OF CENTRAL IDAHO. LEAD ROLE GOES TO THE WINDS WHICH WILL
GUST 40-60 MPH ACROSS THE REGION. HEADLINES REMAIN UP FOR HIGH
WIND WARNING AND WIND ADVISORY. STRONGEST WINDS WILL BE A BURST
WITH THE FRONTAL PASSAGE AND AGAIN WITH STRONGEST MIXING IN THE
AFTERNOON. PRESSURE RISES OF 3 TO 5 MB PER 3HR...STRONG THERMAL
CONTRAST AND MIXING WILL MAXIMIZE OVER CENTRAL IDAHO IN THE MID
AFTERNOON SO THE HIGH WIND WARNING STILL LOOKS GOOD THERE. EXPECT
A COLD HARD FREEZE MONDAY NIGHT FOLLOWED BY WARMING OF 2-5 DEGREES
TUESDAY MAINLY IN THE MOUNTAINS...ALONG WITH INCREASED SUNSHINE.
TEMPERATURES WILL GO FROM 5-10 DEGREES ABOVE AVERAGE THROUGH
TONIGHT...TO AROUND 6 DEGREES BELOW NORMAL MONDAY NIGHT AND
TUESDAY. EXPECT MUCH LESS WIND MONDAY NIGHT THROUGH TUESDAY BUT
STILL 10-20 MPH FROM THE WEST ACROSS THE MAGIC VALLEY LATE TUESDAY
AFTERNOON.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...REGION WILL BE UNDER
COOL AND DRY NORTHWESTERLY FLOW. DRY CONDITIONS EXPECTED WEDNESDAY
BEFORE A COLD FRONT ARRIVES OUT OF THE GULF OF ALASKA THURSDAY WITH
A RE-ENFORCEMENT OF COLD AIR TO THE REGION. EXPECT WINDY CONDITIONS
AND SHOWERS MAINLY OVER THE NORTHERN TERRAIN. MAINLY DRY CONDITIONS
EXPECTED FRIDAY AND SATURDAY WITH A CHANCE OF SHOWERS OVER THE
NORTHERN TERRAIN. SNOW LEVELS WILL CONTINUE REMAIN BETWEEN 4-5K FEET
MSL THROUGH THE EXTENDED PERIOD. TEMPERATURES WILL BE 5-10 DEGREES
BELOW NORMAL UNDER THE COOL NORTHWESTERLY FLOW THROUGH SUNDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...HIGH WIND WARNING FROM 9 AM TO 6 PM MDT MONDAY IDZ016-030.
WIND ADVISORY FROM 6 AM TO 6 PM MDT MONDAY IDZ012-014-015-029.
OR...WIND ADVISORY FROM 6 AM MDT /5 AM PDT/ TO 6 PM MDT /5 PM PDT/
MONDAY ORZ063-064.
&&
WEATHER.GOV/BOISE
DISCUSSION...BW
AVIATION.....JS
PREV SHORT TERM...VM
PREV LONG TERM....KA/DDHazardous weather outlook, Mar 16, 1:00 PM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
200 PM MDT SUN MAR 16 2014
IDZ016-030-172000-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
200 PM MDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM MDT
MONDAY FOR THE WESTERN MAGIC VALLEY AND SOUTHERN TWIN FALLS
COUNTY ZONES. WINDS WILL BE OUT OF THE WEST AT 35 TO 45 MPH WITH
GUSTS UP TO 60 MPH. THE STRONGEST WINDS WILL BE NEAR A COLD
FRONTAL PASSAGE MONDAY MORNING...BUT WILL REMAIN VERY WINDY
THROUGH THE AFTERNOON. LOCALIZED WIND DAMAGE IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY REPORT SIGNIFICANT WEATHER VIA ESTABLISHED
PROCEDURES.
IDZ012-014-015-029-ORZ063-064-172000-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
200 PM MDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /5 AM PDT/ TO
6 PM MDT /5 PM PDT/ MONDAY FOR THE ENTIRE TREASURE
VALLEY...MALHEUR COUNTY...SOUTHWEST HIGHLANDS AND OWYHEE MOUNTAINS
ZONES. WINDS WILL BE OUT OF THE WEST 30 TO 40 MPH WITH GUSTS TO
50 MPH. THE STRONGEST WINDS WILL BE NEAR A COLD FRONTAL PASSAGE
MONDAY MORNING...BUT WILL REMAIN GUSTY THROUGH THE AFTERNOON. MINOR
PROPERTY DAMAGE IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY REPORT SIGNIFICANT WEATHER VIA ESTABLISHED
PROCEDURES.
IDZ011-013-028-033-ORZ061-062-172000-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-
200 PM MDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
High Wind, Lower Treasure Valley
- When
- March 17, 2:00 AM MST to March 18, 10:00 AM MST
- Where
- Lower Treasure Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.746, -116.564 (the zone’s center; the record gives no point)
Numerous reports of power outages reported by Idaho Power.
High Wind, Upper Treasure Valley
- When
- March 17, 3:00 AM MST to March 18, 12:00 PM MST
- Where
- Upper Treasure Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.129, -115.960 (the zone’s center; the record gives no point)
Numerous reports of power outages reported by Idaho Power.
High Wind, Western Magic Valley
- When
- March 17, 6:00 AM MST to March 18, 2:00 PM MST
- Where
- Western Magic Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
Numerous reports of power outages reported by Idaho Power and Idaho Transportation Department reported overturned high profile vehicles on the Hansen and Perrine bridges in Twin Falls.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 17, 2014$295,000 · 84 kt wind · 10 events
- Winter Weather in North Carolina, March 17, 201421 events
- Heavy Snow and High Wind in Montana, March 17 to 21, 201470 kt wind · 18 events
- High Wind in Wyoming, March 17 to 18, 201455 kt wind · 18 events
- Damaging Winds and Rip Current in Florida, March 17, 20141 injured · $8,000 · 50 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, March 17 to 18, 2014$15,000 · 65 kt wind · 7 events
- Winter Weather in North Carolina, March 17 to 18, 201414 events
- Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 201411 events
- High Wind in Wyoming, March 17 to 18, 201496 kt wind · 9 events
- High Wind in Idaho, March 17, 2014$12,000 · 69 kt wind · 5 events
- Heavy Snow in Wisconsin, March 17 to 19, 20147 events
- Winter Weather in Michigan, March 17 to 19, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509086, 509087, 509089.